Alert archive / Oklahoma / Flash Flood Watches in 2006

Flash Flood Watch 3, NWS Tulsa, OK

May 9, 20067 counties in Oklahoma

NWS Tulsa, OK issued this flash flood watch at May 9, 2006, 3:31 AM CDT for 7 counties in Oklahoma. It took effect at May 9, 2006, 5:00 AM CDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
May 9, 2006, 3:31 AM CDT (08:31 UTC)
In effect from
May 9, 2006, 5:00 AM CDT
Expired
May 9, 2006, 7:08 AM CDT
In force
2 hr
Issued by
NWS Tulsa, OK
Flood severity
None

Counties Craig County, OK, Delaware County, OK, Mayes County, OK, Nowata County, OK, Ottawa County, OK, Rogers County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 52 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2006-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood watch went out at May 9, 2:39 AM CDT, 52 minutes earlier.

Area forecast discussion, May 9, 2:39 AM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
239 AM CDT TUE MAY 9 2006

.DISCUSSION...
SHORT-TERM FORECAST PROBLEMS INCLUDE EVOLUTION OF ONGOING CONVECTION
AND IMPACT ON POTENTIAL SEVERE WEATHER LATER TODAY.

NEW CONVECTION HAS DEVELOPED ALONG THE KS-OK BORDER OVER THE PAST
FEW HOURS...ALONG THE NOSE OF A SWLY 40-50KT 850MB JET. ADDITIONAL
STRONG TO SEVERE STORMS CONTINUE FARTHER NW INTO SWRN KS...AND IS
GRADUALLY DEVELOPING SEWD. WOULD EXPECT SEVERAL CLUSTERS OF STORMS TO
EVENTUALLY SLIDE INTO NE OK OVER THE NEXT FEW HOURS...AND POSSIBLY
INTO NW AR SHORTLY AFTER DAYBREAK. 00Z NAM/WRF APPEAR TO HAVE A
REASONABLE HANDLE ON THIS...WITH ACTIVITY LAYING AN OUTFLOW BOUNDARY
SOMEWHERE ACROSS NE OK/NW AR LATER THIS MORNING.

SURFACE DEWPOINTS ARE CURRENTLY RUNNING IN THE LOWER/MID 60S...AND
EXPECT THESE TO RISE TO AROUND 70 (POSSIBLY LOWER 70S) BY EARLY
AFTERNOON AS SLY FLOW INCREASES. STRONG HEATING COMBINED WITH THE
MOIST AIRMASS WILL RESULT IN A VERY UNSTABLE AIRMASS BY
AFTERNOON...WITH NAM SUGGESTING SBCAPES AROUND 4000 J/KG. SHOULD SEE
ADDITIONAL THUNDERSTORM DEVELOPMENT AGAIN BY THE AFTERNOON...ALONG
ANY EXISTING OUTFLOW BOUNDARY(S) OR ALONG COLD FRONT THAT WILL BE
PUSHING INTO NE OK. GIVEN THE STRONG WIND FIELDS ALOFT (WLY H5 FLOW
AROUND 50 KNOTS) AND MORE THAN GENEROUS INSTABILITY...SEVERE WEATHER
APPEARS LIKELY. THERE WILL BE A TORNADO THREAT AS
WELL...PARTICULARLY NEAR ANY OUTFLOW BOUNDARY WHICH COULD LOCALLY
BACK THE LOW-LEVEL FLOW. GIVEN THE UNCERTAINTIES WITH THE MESOSCALE
FEATURES...PLAN ON BROADBRUSHING HIGH CHANCE POPS FOR ALL LOCATIONS
THIS AFTERNOON.

CONFIDENCE IS RATHER LOW CONCERNING THUNDERSTORM CHANCES INTO THIS
EVENING AND OVERNIGHT. NAM EVENTUALLY DEVELOPS A LARGE BAND OF
THUNDERSTORMS AND PUSHES IT TO THE ARKLATEX AROUND MIDNIGHT. GFS/WRF
BOTH DEVELOP UPSLOPE CONVECTION WELL WEST OF OUR AREA...AND SUGGEST
ANOTHER MCS OVERNIGHT. AGAIN...HAVE CHOSEN TO FOLLOW A BROADBRUSH
APPROACH...AND WILL KEEP AT LEAST CHANCE POPS IN FOR THE OVERNIGHT
PERIOD AND INTO EARLY WEDNESDAY.

NOT MANY CHANGES MADE BEYOND WEDNESDAY. SURFACE HIGH PRESSURE WILL
REMAIN IN CONTROL...WITH SEASONALLY COOL NIGHTS AND AFTERNOON TEMPS
IN THE 70S. WARMUP ENSUES BY LATE WEEK...WITH THUNDERSTORM CHANCES
RETURNING FOR THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   82  59  76  48 /  50  60  30  10
FSM   87  65  77  48 /  50  60  40  10
MLC   89  65  77  48 /  50  60  40  10
BVO   79  60  73  41 /  60  60  20  10
FYV   79  60  72  42 /  60  60  40  10
BYV   78  61  71  43 /  70  60  40  10
MKO   83  62  74  46 /  50  60  30  10
MIO   78  58  72  43 /  70  60  30  10
F10   83  62  74  47 /  50  60  30  10
HHW   90  70  82  55 /  50  60  40  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM FORECASTER ID= 10
LONG TERM FORECASTER ID= 18
Hazardous weather outlook, May 9, 1:25 AM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
125 AM CDT TUE MAY 9 2006

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
125 AM CDT TUE MAY 9 2006

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
        ONSET...AFTER 2 AM.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

DISCUSSION...
A LARGE THUNDERSTORM COMPLEX CURRENTLY ACROSS CENTRAL AND SOUTHERN
KANSAS WILL CONTINUE OVERNIGHT...AND DEVELOP SOUTHEASTWARD DURING
THE EARLY MORNING HOURS.  THIS MOTION WOULD IMPACT NORTHEAST
OKLAHOMA AFTER 2 AM...WITH A RISK OF NICKEL SIZE HAIL AND WINDS TO
65 MPH WITH THE STRONGEST STORMS.  THE THUNDERSTORM COMPLEX WILL
LIKELY CONTINUE INTO THE DAYLIGHT HOURS ON TUESDAY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 AM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...SEVERE THUNDERSTORM...HEAVY RAIN POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...

ADDITIONAL THUNDERSTORMS WITH A LIKELIHOOD OF SIGNIFICANT SEVERE
WEATHER ARE FORECAST TO DEVELOP ACROSS PORTIONS OF EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS TUESDAY AFTERNOON. THE OVERALL SEVERE THREAT
WILL LIKELY DEPEND ON THE EVOLUTION OF THE MORNING THUNDERSTORM
COMPLEX...INCLUDING THE LOCATION OF ANY RESIDUAL OUTFLOW BOUNDARIES.
IN ADDITION TO THE SEVERE THREAT...LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH LOCALIZED FLOODING...ESPECIALLY WHERE THUNDERSTORMS
REDEVELOP OVER THE SAME LOCATIONS FOR AN EXTENDED PERIOD OF TIME.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
SEVERE WEATHER...SOME SIGNIFICANT...IS LIKELY ON TUESDAY.  CHECK ALL
COMMUNICATIONS AND BE ALERT FOR FREQUENT WEATHER UPDATES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, May 9, 2:09 AM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
209 AM CDT TUE MAY 9 2006

OKZ054-090800-
OSAGE OK-
209 AM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 300 AM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     OSAGE

AT 209 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
NORTH OF FORAKER...MOVING EAST AT 15 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...FORAKER.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:46 AM CDTSevere Thunderstorm WarningTSAOsage, Washington44 min
May 9, 3:11 AM CDTSevere Thunderstorm WarningTSANowata64 min
May 9, 3:45 AM CDTSevere Thunderstorm WarningTSACraig60 min
May 9, 4:08 AM CDTSevere Thunderstorm WarningTSAOsage67 min
May 9, 4:29 AM CDTTornado WarningTSACraig, Ottawa61 min
May 9, 4:53 AM CDTSevere Thunderstorm WarningTSANowata52 min
May 9, 5:17 AM CDTSevere Thunderstorm WarningTSACraig58 min
May 9, 5:26 AM CDTTornado WarningTSAOttawa22 min
May 9, 5:39 AM CDTSevere Thunderstorm WarningTSANowata, Rogers51 min
May 9, 5:56 AM CDTSevere Thunderstorm WarningTSAMayes64 min
May 9, 6:04 AM CDTSevere Thunderstorm WarningTSADelaware, Ottawa56 min
May 9, 6:37 AM CDTSevere Thunderstorm WarningTSACherokee53 min
May 9, 11:01 AM CDTFlash Flood WatchTSAAdair, Cherokee, Choctaw, Craig, Creek, Delaware and 16 more23 hr
May 9, 5:32 PM CDTSevere Thunderstorm WarningTSACherokee, Muskogee58 min
May 9, 5:58 PM CDTSevere Thunderstorm WarningTSAPittsburg77 min
May 9, 6:01 PM CDTSevere Thunderstorm WarningTSAMcIntosh59 min
May 9, 6:21 PM CDTSevere Thunderstorm WarningTSASequoyah54 min
May 9, 6:24 PM CDTSevere Thunderstorm WarningTSACherokee53 min
May 9, 6:33 PM CDTTornado WarningTSASequoyah42 min
May 9, 6:46 PM CDTTornado WarningTSAPittsburg59 min
May 9, 6:48 PM CDTSevere Thunderstorm WarningTSAMcIntosh57 min
May 9, 7:31 AM CDTSevere Thunderstorm WarningTSABenton, Washington59 min
May 9, 7:41 AM CDTSevere Thunderstorm WarningTSACarroll64 min
May 9, 7:46 AM CDTSevere Thunderstorm WarningTSAMadison59 min
May 9, 7:54 AM CDTSevere Thunderstorm WarningTSACrawford, Franklin66 min
May 9, 8:13 AM CDTSevere Thunderstorm WarningTSASebastian47 min

Nearby

Flash Flood Watches in Oklahoma, 2006Every flash flood watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.